Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

A severe methaemoglobinemia induced by nitrates: a case report

Brunato, Fabio; Garziera, Maria G.; Briguglio, Emilio

European Journal of Emergency Medicine: December 2003 - Volume 10 - Issue 4 - p 326-330
CASE REPORT
Buy

Methaemoglobinemia is a disorder in which the haemoglobin molecule is functionally altered and prevented from carrying oxygen. A variety of aetiologies including genetic, dietary, idiopathic and toxicological sources may cause methaemoglobinemia. Symptoms vary from mild headache to coma or death, and may not correlate with measured methaemoglobin concentrations. Patients with methaemoglobinemia appear deeply cyanotic, but are unresponsive to standard oxygen therapy. It is essential for the clinician to recognize the problem rapidly in patients without hypoxia by analysing their arterial blood gas. Methaemoglobin interferes with the accuracy of pulse oximetry. The antidote is methylene blue. We report a very unusual and dramatic case of methaemoglobinemia. A 23-year-old girl who arrived in the emergency department in a state of confusion with intense cyanosis. The night before she had drunk water with ice defiled by ammonium nitrate, poured from a broken pack of instant ice. The absence of improvement after the administration of oxygen and the ‘chocolate brown’ colour of the arterial blood gave us the most important clue in suspecting the diagnosis of methaemoglobinemia.

Emergency Department, Camposampiero Hospital, Padua, Italy

Correspondence to Fabio Brunato, MD, Emergency Department, Pronto Soccorso, 35012 Camposampiero Hospital, Padova, Italy

Tel: +39 049 9324118; e-mail: fb.em@libero.it

© 2003 Lippincott Williams & Wilkins, Inc.